Alert archive / Michigan / Lakeshore Flood Statements in 2020
Lakeshore Flood Statement 21, NWS Detroit, MI
NWS Detroit, MI issued this lakeshore flood statement at Jun 10, 2020, 4:15 PM EDT for Wayne County, Michigan. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2020, 4:15 PM EDT (20:15 UTC)
- Expired
- Jun 10, 2020, 10:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Detroit, MI
County Wayne County, MI
The radar
The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted.
791 WHUS43 KDTX 102015 CFWDTX Lakeshore Hazard Message National Weather Service Detroit/Pontiac MI 415 PM EDT Wed Jun 10 2020 MIZ063-070-110415- /O.CON.KDTX.LS.W.0011.000000T0000Z-200611T0900Z/ St. Clair-Macomb- 415 PM EDT Wed Jun 10 2020 ...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM EDT THURSDAY... * WHAT...Intensified lakeshore flooding expected. * WHERE...St. Clair and Macomb Counties. * WHEN...Until 5 AM EDT Thursday. * IMPACTS...Roads and low lying property prone to shoreline flooding are expected to take on additional water. Some additional shoreline erosion will occur. * ADDITIONAL DETAILS...Approaching thunderstorms early this evening will support additional strong southerly winds, with gusts possibly exceeding 40 MPH. Winds will relax immediately after the passage of the storms. This will cause water levels to fluctuate. Later in the evening, gusty south to southwest winds will redevelop and will persist through the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ MIZ076-110200- /O.NEW.KDTX.LS.S.0021.200610T2015Z-200611T0200Z/ Wayne- 415 PM EDT Wed Jun 10 2020 * WHAT...Isolated minor lakeshore flooding. * WHERE...Wayne County. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Some water on low lying roads and property near Lake St Clair. * ADDITIONAL DETAILS...There will be a brief weakening of the winds in the wake of the storms this evening. That will cause the water that has piled up along the north side of the lake to rush back toward the southern end of the lake. This may cause some brief flooding along the lake in northeast Detroit and the Grosse Pointes. South to Southwest winds will increase again late in the evening. This will allow the levels to drop. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
What forecasters said that day
The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Jun 10, 3:38 PM EDT, 37 minutes earlier.
Area forecast discussion, Jun 10, 3:38 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 338 PM EDT Wed Jun 10 2020 .DISCUSSION... Numerous reports of wind damage, some significant, noted with the lead convection along the deeper moisture lifting from Indiana into central Michigan early this afternoon. Among other reports, there was an impressive sustained (2-min avg) wind of 54 mph at Saginaw Bay Lighthouse, though the gust apparently succumbed to automated QC. Confidence is high that a widespread damaging/significant severe thunderstorm episode is imminent for the remainder of the forecast area, including Metro Detroit. Bulk shear with severe convection thus far today has averaged a respectable 35-40+ kts per RAP analyses. However, as noted in the morning update, momentum fields can now be expected to ramp up considerably as height falls increase and dynamic forcing rapidly intensifies from south to north during the next several hours. A key element to the rapidly evolving environment that cannot be understated is the shedding of existing anvil debris to the north-northwest. This has allowed uninhibited destabilization to occur over the southeastern half of the CWA. Latest RAP analysis indicates a broadening corridor of 2200-2500 j/kg MLCAPE over the CWA with at least another 1-2 hours of potential quality destabilization remaining. Meteorology remains largely unchanged - ever increasing bulk shear of 50+ kts (especially eastern zones/Detroit area) will support some potential for supercell modes. Given the high degree of instability, hail of the 1 to 2 inch variety certainly possible but greater any greater potential will be limited by rather pedestrian lapse rates on the order of 6-7C/Km and the warm overall thermal profile. Extremely limited availability of streamwise vorticity given deep/veered SSW flow regime suggests the greatest tornado threat, if any, will lie with bottom-up type processes unless an updraft can grab an outflow and and use that as a means to deviate. The greatest threat by far will be straight line winds of 70 mph, locally higher, and the dominant convective mode will be individual downdraft modulated clusters or bows. The potential magnitude of wind will increase with both time and eastward extent. Finally, PWATs around 2 inches will support torrential rainfall and the potential for localized flooding. The progressive nature of overall convective line will prevent widespread flooding impacts, though some training in the Saginaw Valley has reportedly resulted in flooding on I-75 where dual pol indicates 1 to 1.5" has fallen. Similar urban and small stream impacts should be expected elsewhere. Previous...Broad upper level trough on Thursday with sharper trough axis diving south through the Great Lakes on Friday, delivering a good shot of cold air to start the weekend, as 850 mb temps bottom out around zero over Lower Michigan, Per 00z Euro. The cold front coming through Friday looks moisture starved and LI's look to stay just positive. Nonetheless, would not be surprised if shower activity has better coverage than outgoing forecast (slight chance) Friday afternoon into Friday evening. The forecast for the weekend and early next week will hinge on where cutoff 500 MB low center develops, as spokes of energy and diurnal instability will provide for periodic chances of showers. However, the GFS and Canadian solutions are much farther east than the Euro solution and suggest dry conditions and seasonably warm conditions, which looks to be the direction of the forecast for now. && .MARINE... Severe thunderstorms containing hail of 1 to locally 2 inches in diameter and wind gusts of 70 mph (locally higher) will affect the nearshore waters of Lake Huron and the lower waters of Lakes St. Clair and Erie during the remainder of the evening. A severe thunderstorm watch is in effect accordingly. The gale warning has been cancelled as the background wind field and overlake instability remains largely insufficient to generate gusts to gales. Gusty southwest flow becomes westerly behind the cold front on Thursday. Elevated offshore wind warrant small craft advisory with some elevated sig waves of 3 to 4 feet likely near the tip of the Thumb by midday Thurs. High pressure slowly builds in on Friday with flow gradually becoming northwesterly. This will maintain favorable boating conditions into the beginning of next week. && .HYDROLOGY... Tropical moisture resulting in torrential downpours/efficient rainfall production with some urban flooding reported in the Saginaw area. Despite the overall progressive nature of the convective line, individual convective elements are moving in a NE direction which has resulted in some degree of training. Therefore, urban and small stream flooding should be expected elsewhere as this airmass will easily produce 1 to 2 inches of rain in a short time. && .PREV DISCUSSION... Issued at 114 PM EDT Wed Jun 10 2020 AVIATION... Thunderstorm organization and coverage has increased over the last hour from Central Lower Mi into central Indiana. Daytime instability combined with forcing ahead of a strong upper level wave and surface cold front will sustain fairly widespread coverage of convection during the afternoon. The cold front will advance across the Se Mi terminals between 23Z and 00Z. There will be an abrupt drying trend in the wake of the cold front, thus ending the risk of additional thunderstorms. The boundary layer will remain very well mixed both ahead of and in the wake of the cold front. South winds this afternoon will veer west-southwest with the passage of the front. Post frontal mixing depths and a strong low level wind field will support wind gusts around 30 knots late this evening. Some semblance of low level moisture circulating around departing low pressure to the northeast will lead to some MVFR bases stratus overnight. For DTW...Convection will increase in coverage across the western portions of the metro airspace through 20Z. By 20Z or shortly after, widespread convection is expected to become centered over metro Detroit. While the risk of storms will end at metro by 00Z, the eastern portions of the airspace may see thunderstorms linger through 01Z. DTW THRESHOLD PROBABILITIES... * Moderate in ceilings at or below 5000 feet this afternoon and tonight. * High in thunderstorms affecting the area this afternoon and evening. * Low in crosswind thresholds being exceeded tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...Lakeshore Flood Warning until 5 AM EDT Thursday for MIZ063-070. Lake Huron...NONE. Lake St Clair...Small Craft Advisory until 8 PM EDT Thursday for LCZ460. Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT Thursday for LEZ444. && DISCUSSION...JVC MARINE.......JVC HYDROLOGY....JVC AVIATION.....SC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jun 10, 4:12 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 412 AM EDT Wed Jun 10 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-110900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 412 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight There is a moderate risk of severe thunderstorms between 3-9 PM today, as numerous severe thunderstorms are expected to develop. The main hazard will be damaging wind gusts to around 70 MPH, but a few tornadoes and large hail in excess of 1 inch are also possible. The storms will also produce torrential rainfall, which will lead to minor urban and small stream type flooding. Storms will track northeast between 50-55 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately... Spotter activation is likely this afternoon and early this evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 412 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected to develop this afternoon and evening producing damaging wind gusts of 50 knots or greater. Large hail and waterspouts are also not out of the question. Torrential rainfall will occur with these storms, significantly reducing visibility. Storm motion will be northeast at 45 knots. Gale Warnings and Small Craft Advisories are in effect. Refer to the latest marine forecasts for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Small craft advisories continued Thursday for Lake St. Clair and Lake Erie. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately... Spotter activation is likely this afternoon and early this evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
In the hours before
Local storm report, Jun 10, 2:56 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
256 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 18 ENE TURNER 44.25N 83.46W
06/10/2020 M66 MPH LHZ349 MI BUOY
TAWAS POINT STATION MEASURED WIND GUST.
&&
AARNOLDLocal storm report, Jun 10, 2:58 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
258 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 8 ESE AU GRES 44.02N 83.54W
06/10/2020 M48.00 MPH LHZ421 MI BUOY
SUSTAINED WIND OF 42KTS AT GRAVELLY SHOAL LIGHT. STATION
STOPPED REPORTING GUSTS.
&&
KDKSpecial weather statement, Jun 10, 3:06 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 306 PM EDT Wed Jun 10 2020 MIZ055-061>063-068>070-075-076-082-083-102115- Sanilac-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Sandusky, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 306 PM EDT Wed Jun 10 2020 ...Severe Thunderstorm Watch in Effect Through 8 PM... Thunderstorms will increase in coverage over the next couple hours as the main complex of storms to the southwest lifts into the area. Expect storms to become more widespread across the area between 330 PM and 6 PM. These storms have a history of producing damaging wind gusts. The strongest storms will be capable of producing winds up to or in excess of 70 MPH. Even the weaker storms will produce wind gusts to 40 MPH. The storms will also produce brief heavy rain, some hail and frequent lightning. Storms will move to the northeast at 55 MPH. MIZ047>049-053-054-060-102115- Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, and Owosso 306 PM EDT Wed Jun 10 2020 ...Severe Thunderstorm Watch in Effect Through 8 PM... Showers and thunderstorms will persist through the rest of the evening. A few storms will still be capable of producing wind gusts over 60 MPH. Torrential rain will also lead to ponding of water on area roads. Remain alert to gusty winds and frequent lightning with these storms. SC
Local storm report, Jun 10, 3:16 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
316 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG 1 WNW SWAN CREEK 43.39N 84.11W
06/10/2020 Saginaw MI TRAINED SPOTTER
LIVE WIRES DOWN ALONG LAKEWOOD DRIVE.
0246 PM TSTM WND DMG 3 W SHIELDS 43.42N 84.13W
06/10/2020 Saginaw MI TRAINED SPOTTER
MULTIPLE REPORTS OF TREES AND WIRES DOWN BETWEEN THOMAS
AND HEMLOCK ROADS.
&&
KDKLocal storm report, Jun 10, 3:35 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
335 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG 2 N PINNEBOG 43.96N 83.10W
06/10/2020 Huron MI PUBLIC
PICTURES OF POWER POLES SNAPPED.
&&
KDKLocal storm report, Jun 10, 4:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
407 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 WNW SHIELDS 43.43N 84.11W
06/10/2020 Saginaw MI TRAINED SPOTTER
DOZENS OF REPORTS OF TREES DOWN ACROSS SAGINAW COUNTY,
PARTICULARLY AROUND THOMAS TWP.
0350 PM TSTM WND DMG 3 NNW FLINT 43.06N 83.72W
06/10/2020 Genesee MI TRAINED SPOTTER
POWER LINES DOWN ALONG ROSELAWN DRIVE.
0353 PM TSTM WND DMG 2 N FENTON 42.83N 83.72W
06/10/2020 Genesee MI TRAINED SPOTTER
LARGE TREE DOWN ALONG LAKESHORE DRIVE.
&&
KDKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:11 PM EDT | Special Weather Statement | DTX | Midland | 34 min |
| Jun 9, 10:41 PM EDT | Special Weather Statement | DTX | Saint Clair | 64 min |
| Jun 10, 12:41 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland, Saginaw | 64 min |
| Jun 10, 12:43 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 10, 1:36 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Tuscola | 69 min |
| Jun 10, 1:45 PM EDT | Special Marine Warning | DTX | 90 min | |
| Jun 10, 2:20 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Genesee, Saginaw, Shiawassee, Tuscola | 70 min |
| Jun 10, 2:59 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Livingston, Shiawassee | 61 min |
| Jun 10, 3:02 PM EDT | Special Marine Warning | DTX | 103 min | |
| Jun 10, 3:09 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 81 min |
| Jun 10, 3:13 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 10, 3:21 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 69 min |
| Jun 10, 3:27 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 78 min |
| Jun 10, 3:29 PM EDT | Flash Flood Warning | DTX | Bay, Saginaw | 2 hr |
| Jun 10, 3:40 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw, Tuscola | 53 min |
| Jun 10, 3:46 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Sanilac | 74 min |
| Jun 10, 3:46 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Oakland | 74 min |
| Jun 10, 3:59 PM EDT | Special Marine Warning | DTX | 101 min | |
| Jun 10, 4:28 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 62 min |
| Jun 10, 4:30 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 10, 4:32 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 44 min |
| Jun 10, 4:40 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 80 min |
| Jun 10, 4:43 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 10, 4:44 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 62 min |
| Jun 10, 4:58 PM EDT | Special Weather Statement | DTX | Wayne | 32 min |
| Jun 10, 4:59 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 10, 5:17 PM EDT | Severe Thunderstorm Warning | DTX | Monroe, Washtenaw, Wayne | 34 min |
| Jun 10, 5:29 PM EDT | Special Marine Warning | DTX | 63 min | |
| Jun 10, 5:36 PM EDT | Special Weather Statement | DTX | Wayne | 24 min |
| Jun 10, 5:42 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 33 min |
| Jun 10, 5:59 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 61 min |
| Jun 10, 6:07 PM EDT | Special Weather Statement | DTX | Lenawee | 23 min |
| Jun 10, 6:15 PM EDT | Special Weather Statement | DTX | Monroe, Washtenaw, Wayne | 45 min |
| Jun 10, 6:26 PM EDT | Special Weather Statement | DTX | Oakland | 34 min |
| Jun 10, 6:42 PM EDT | Special Marine Warning | DTX | 63 min | |
| Jun 10, 6:47 PM EDT | Special Weather Statement | DTX | Monroe | 58 min |
| Jun 10, 7:10 PM EDT | Special Weather Statement | DTX | Wayne | 65 min |
| Jun 10, 7:41 PM EDT | Gale Warning | DTX | 10 hr |
Nearby
Lakeshore Flood Statements in Michigan, 2020Every lakeshore flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.